Alert archive / South Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 120, NWS Columbia, SC

August 10, 2000Chesterfield County, Lancaster County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Aug 10, 2000, 3:23 AM EDT for Chesterfield County, Lancaster County, South Carolina. It was in force for 67 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 10, 2000, 3:23 AM EDT (07:23 UTC)
Expired
Aug 10, 2000, 4:30 AM EDT
In force
67 min
Issued by
NWS Columbia, SC
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Chesterfield County, SC, Lancaster County, SC

What was reported inside it

TimeReportWhereRemark
Aug 10, 4:12 AM EDTThunderstorm Wind 50 EVan Wyck, SCSheriff reported trees down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 10, 2:00 AM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 7.4 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2000-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2371 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2000-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2371 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1525 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 100724
SVRCAE
SCC025-057-100830-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
323 AM EDT THU AUG 10 2000

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHESTERFIELD COUNTY IN CENTRAL SOUTH CAROLINA
  LANCASTER COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 430 AM EDT.

* AT 323 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 30 MILES NORTH OF CHERAW TO 40
  MILES NORTH OF LANCASTER MOVING SOUTH AT 50 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  CHERAW...CHESTERFIELD...PAGELAND AT 400 AM EDT
  IRWIN...LANCASTER...LANCASTER MILL AT 415 AM EDT
  ELGIN AT 420 AM EDT
  HEATH SPRINGS AT 425 AM EDT
  KERSHAW AT 430 AM EDT

THIS IS A DANGEROUS STORM WITH DAMAGING WINDS. STAY INDOORS AWAY FROM
WINDOWS.

REPORT ANY HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF
OR TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN COLUMBIA.

LAT...LON 3506 8090 3495 8086 3482 8089 3470 8085
          3455 8087 3452 8054 3462 8042 3448 8031
          3445 8012 3449 7995 3467 7988 3481 7993
          3481 8079 3495 8079

! NAME !

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:07 AM EDT, 16 minutes earlier.

Area forecast discussion, Aug 10, 3:07 AM EDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA, SC
307 AM EDT THU AUG 10 2000

WATCH BOX IN EFFECT UNTIL 10Z...GETTING READY FOR POSS WARNINGS, SO
I WILL MAKE THIS QUICK.

LOOKS LIKE ATMS WILL STABLE AFTER STORMS COME THOROUGH BUT BUFKIT
SHOWS ATMS BECMG VERY UNSTABLE BY THIS AFTN WITH INDICES PRETTY
HIGH. WILL KEEP IN SLIGHT CHANCE OVER MOST OF THE AREA THIS AFTN AND
EVENING. FWC AGAIN LOOKING A BIT TOO WARM SO I WILL CUT TEMPS BACK A
BIT AS HAVE BEEN THE PAST FEW DAYS. MODELS TRY TO BRING FRONT IN
HERE BY FRI PM WITH ANOTHER ROUND OF SHRA/TSRA IN THE AFTN/EVNG.

NO SIG CHANGES TO EXTENDED...ALOT DEPENDS ON WHAT TD 4 DECIDES TO
DO.

FCSTID = 17
CAE   97  73  92  70 /  20  20  20  20
AGS   98  73  93  68 /  20  20  20  20
SSC   97  74  92  71 /  20  20  20  20
OGB   98  74  92  71 /  20  20  20  20

.CAE...
GA...NONE.
SC...SEV TSTM WATCH IN EFFECT UNTIL 10Z SC015-016.

G

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 4:19 AM EDTSevere Thunderstorm WarningCAEChesterfield, Lancaster56 min
Aug 10, 5:01 AM EDTSevere Thunderstorm WarningCAEFairfield, Kershaw44 min
Aug 10, 5:10 AM EDTSevere Thunderstorm WarningCAENewberry50 min
Aug 10, 5:14 AM EDTSevere Thunderstorm WarningCAELee46 min
Aug 10, 5:30 AM EDTSevere Thunderstorm WarningCAELexington, Saluda45 min
Aug 10, 5:30 AM EDTSevere Thunderstorm WarningCAERichland45 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.